Vol. 13, No. 3, 2020

Download this article
Download this article For screen
For printing
Recent Issues

Volume 13
Issue 6, 1605–1954
Issue 5, 1269–1603
Issue 4, 945–1268
Issue 3, 627–944
Issue 2, 317–625
Issue 1, 1–316

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author Index
To Appear
Other MSP Journals
The gradient flow of the Möbius energy: $\varepsilon$-regularity and consequences

Simon Blatt

Vol. 13 (2020), No. 3, 901–941
DOI: 10.2140/apde.2020.13.901

We study the gradient flow of the Möbius energy introduced by O’Hara (Topology 30:2 (1991), 241–247). We will show a fundamental 𝜀-regularity result that allows us to bound the infinity norm of all derivatives for some time if the energy is small on a certain scale. This result enables us to characterize the formation of a singularity in terms of concentrations of energy and allows us to construct a blow-up profile at a possible singularity. This solves one of the open problems listed by Zheng-Xu He (Comm. Pure Appl. Math. 53:4 (2000), 399–431).

Ruling out blow-ups for planar curves, we will prove that the flow transforms every planar curve into a round circle.

Möbius energy, geometric evolution equations, gradient flow, long-time existence
Mathematical Subject Classification 2010
Primary: 53C44
Secondary: 35S10
Received: 30 October 2018
Accepted: 7 March 2019
Published: 15 April 2020
Simon Blatt
Paris Lodron Universität Salzburg